Hail, Cherokee
- When
- August 4, 4:16 PM CST
- Where
- Cherokee County, 2.14 mi SSE of Faulkner
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -95.010
A cold front moving across the area caused a cluster of strong to severe storms to develop across southeast Kansas which produced wind damage and sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front moving across the area caused a cluster of strong to severe storms to develop across southeast Kansas which produced wind damage and sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 4, 2:56 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT SAT AUG 4 2012
UPPER LEVEL TROUGH CURRENTLY TRANSITING THE NORTHERN PLAINS IS
PUSHING A COLD FRONT INTO THE REGION. SURFACE FRONT CURRENTLY
EXTENDS FROM EASTERN IOWA TO CENTRAL MISSOURI INTO SOUTH CENTRAL
KANSAS. THE STATIONARY FRONT THAT HAS BEEN SETTING ACROSS THE AREA
THE PAST FEW DAYS IS CURRENTLY MOVING NORTHWARD AS A WARM FRONT
ACROSS CENTRAL ILLINOIS.
CLOUDS HAVE DEVELOPED OUT AHEAD OF THE COLD FRONT IN THE WARM AIR
ADVECTION ZONE ACROSS THE EASTERN 2/3RDS OF THE CWA. WHERE THERE
ARE BREAKS IN THE CLOUDS...TEMPERATURES ARE ALREADY APPROACHING
100 DEGREES.
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
MODELS HAVE THE FRONT MOVING INTO THE AREA THIS AFTERNOON INTO
TONIGHT. MLCAPE VALUES OF 1500-2500 J/KG CURRENTLY OVER THE AREA
BUT WITH H7 TEMPERATURES IN THE 12-14C RANGE...ATMOSPHERE REMAINS
CAPPED. WILL PROBABLY TAKE THE FRONT MOVING INTO THE AREA TO
FINALLY BREAK THE CAP AND INITIATE STORMS. WITH INVERTED-V
SOUNDINGS AND GOOD DOWNDRAFT CAPE...PRIMARY THREAT WILL BE
DAMAGING WINDS WITH THESE STORMS. EXPECT CONVECTION TO BE OF A
SCATTERED NATURE...SO MOST LOCATIONS WILL PROBABLY SEE NO MORE
THAN 0.50 INCHES OF RAINFALL AT BEST.
FRONT THEN MOVES THROUGH THE AREA BY SUNDAY MORNING ALLOWING
SLIGHTLY COOLER AND DRIER AIR TO MOVE OVER THE REGION.
TEMPERATURES BY MONDAY WILL BE CLOSER TO SEASONAL NORMALS WITH
LOWS IN THE LOW TO MID 60S AND HIGHS IN THE LOW 90S.
GAEDE
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
UPPER LEVEL HIGH THEN RETROGRADES AND BUILDS WESTWARD ALLOWING THE
REGION TO GET INTO NORTHWEST FLOW AND SLIGHTLY COOLER
TEMPERATURES. WILL ALSO SEE SOME WAVES COME UP AND OVER THE HIGH
MID TO LATE WEEK. NOT CARRYING ANY CHANCE POPS AT THIS TIME.
GAEDE
&&
.AVIATION...
FOR THE 18Z TAFS...A COLD FRONT WILL MOVE THROUGH THIS EVENING
WITH A WIND SHIFT EXPECTED TONIGHT. SOUTHWESTERLY WINDS SOMEWHAT
GUSTY THIS AFTERNOON WILL SHIFT TO NORTH-NORTHWEST LATE THIS
EVENING FOLLOWING THE FRONT. EXPECT SOME SCATTERED CONVECTION WITH
THE PASSAGE OF THE FRONT WITH BRIEF DROPS IN VIS AND CEILINGS WITH
HEAVIER SHOWERS AND STORMS. OTHERWISE VFR SHOULD BE THE RULE OF
THUMB OUTSIDE OF STORMS.
GRIFFIN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ055>058-066>071-
078>083-089>092-094>098-102>106.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-
088-093-101.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MOZ077-088-093-
101.
KS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ073.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-
101.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 411 PM CDT SAT AUG 4 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 411 PM CDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. EXTREME EXCESSIVE HEAT RISK. SIGNIFICANT FIRE WEATHER RISK. DISCUSSION... TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE MIDDLE 90S TO AROUND 108 DEGREES. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES FROM THE NORTH. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. AN ELEVATED TO SIGNIFICANT FIRE WEATHER RISK WILL OCCUR TODAY WITH THE MOST SIGNIFICANT CONDITIONS IN FAR SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI CLOSE TO THE OKLAHOMA STATE LINE. GUSTY SOUTHWEST WINDS AHEAD OF AN APPROACHING FRONT WILL COMBINE WITH DRY VEGETATION IN AREAS THAT HAVE NOT RECEIVED SIGNIFICANT RECENT RAINFALL TO PRODUCE DANGEROUS OUTDOOR BURNING CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TEMPERATURES WILL RANGE FROM THE LOWER 90S TO THE HIGHER 90S ON AN AFTERNOON BASIS THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR SOUTHEAST KANSAS AND THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAEDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT SAT AUG 4 2012
KSZ101-042300-
CHEROKEE KS-
511 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
600 PM CDT...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAULKNER...OR 7 MILES EAST OF CHETOPA...
MOVING NORTHEAST AT 30 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...COLUMBUS...CRESTLINE...
FAULKNER...GALENA...LAWTON...LOWELL...MELROSE...NEUTRAL...RIVERTON
AND TREECE.
LAT...LON 3725 9462 3702 9461 3700 9462 3699 9500
3700 9507 3700 9508 3710 9508
TIME...MOT...LOC 2211Z 242DEG 26KT 3708 9495
GRIFFINThe Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Emergency management reported approximately 20 power poles were blown down about one mile west of Crestline on Highway 160.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388464, 388466.